CLICK HERE FOR THOUSANDS OF FREE BLOGGER TEMPLATES »

Saturday, January 10, 2009

We are 1 in 100,000 times two!

Here's our history with the Synagis shot.

In November we got the first shot and Evan had an instant bad reaction where he was inconsolable and his right leg, then his left too, turned deep red and splotchy for about 30 min. It went away and neither the Dr or the two NP's could figure out why, nor had they heard of anyone ever having a bad reaction.

In December they gave the shot to the boys and there were no bad reactions this time, but two days later Evan comes down with RSV and Cameron with a cold we were certain would turn into RSV but thankfully didn't. The RSV symptoms went away in about a week with all the other cold symptoms lasting a second week.

In January, this past Tuesday, we get the next RSV shot and both boys have an instant bad reaction where the leg turned deep red and splotchy and Cameron had these odd red spots or like pin pricks on the bottoms of his feet that the Dr and the NP said looked almost like symptoms of foot and mouth disease, though he had no other signs of that illness. This all went away in about 30 min. Then on Thursday night Evan comes down with all the same symptoms of the RSV he had back in December and Cameron also has the same bad cold. WTF??

My DH went and re-read the side effects of the Synagis RSV shot and here's what it says:

"

Important Safety Information

Very rare cases ( <1 per 100,000 patients) of severe allergic reactions such as anaphylaxis and rare ( <1 per 1,000 patients) hypersensitivity reactions have been reported with Synagis. These rare reactions may occur when any dose of Synagis is given, not just the first one. Also, rare but serious side effects can occur, which may lead to unusual bruising and/or groups of pinpoint red spots found on the skin.

Other side effects with Synagis may include upper respiratory tract infection, ear infection, fever, and runny nose. In children born with heart problems, Synagis was associated with reports of low blood oxygen levels and abnormal heart rhythms. Synagis should not be used in patients with a history of a severe prior reaction to Synagis or its components. Side effects, such as, skin reactions around the area where the shot was given (like redness, swelling, warmth, or discomfort) can also occur."

Here's the link to the Synagis website where I copied this info:

http://www.synagis.com/

Soooo.... What do you think? My guys are both 1 in 100,000 that are allergic to this very important shot for them. Why didn't anyone at my pedi think to re-read the side effects. This info is from the Synagis home page at the very bottom. WTF?

So now do I continue with the shots? I will be calling the company that makes it to see what they say and then calling my pedi on Monday. What would you do?



Also, I have learned from my OLF from the Nest Multiples board that there is a website where you can report to the CDC and the FDA any adverse reactions you may have on a vaccine. The website is called Vaccine Adverse Event Reporting System:

http://vaers.hhs.gov/

I will get the vaccine information on the shots that were given to my boys and either have the pediatrician's office enter our RSV shot reactions or I will do it myself.

3 comments:

Dianna said...

*hugs* So sorry they have had such bad reactions. That can not be easy.

Blue Moon Mama said...

Laura, I would not get this shot for them again. I would be afraid of an even more serious reaction.

So sorry you have to deal with this!

Annie said...

You should definitely report this to your doctor and see if they will report to the pharmaceutical company and maybe CDC or FDA. I think that they should have done this research too. Good thing you guys were proactive in finding this information.